North Dakota, 2008

Tornadoes and Hail in North Dakota, May 24, 2008

May 24, 2008 · NWS BIS · 13 events in 3 counties and zones

In the late afternoon of May 24th, Tornado Watch 352 was issued in anticipation of severe thunderstorms and possible tornadoes developing along and ahead of a strong closed upper level low and associated surface low and cold frontal boundary over southern North Dakota. Numerous severe thunderstorm warnings and tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of May 24th, Tornado Watch 352 was issued in anticipation of severe thunderstorms and possible tornadoes developing along and ahead of a strong closed upper level low and associated surface low and cold frontal boundary over southern North Dakota. Numerous severe thunderstorm warnings and tornado warnings were issued. Reports included multiple tornadoes in both Morton and Dickey counties. A National Weather Service storm damage survey was completed in Morton County, and the Dickey County Emergency Manager conducted a storm damage survey in Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 1:46 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, May 24, 1:46 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT SAT MAY 24 2008

.SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT...

MODELS ARE IN GOOD AGREEMENT CONCERNING SATURDAY AFTERNOON MIDDLE
LEVEL SHORTWAVE/JET STREAK ENERGY PASSING OVER CENTRAL NORTH DAKOTA
WHILE REVOLVING AROUND A CORE UPPER LEVEL LOW IN EASTERN MONTANA. IT
APPEARS THAT THE 12 UTC GFS IS ALONE IN HOW IT HANDLES ASSOCIATED
PRECIPITATION...HOWEVER...SINCE IT EXPANDS THE ONGOING CONVECTION
OVER SOUTH CENTRAL NORTH DAKOTA AND PROGRESSES IT NORTHEASTWARD.
MEANWHILE...BOTH THE 12 UTC NAM AND 00 UTC ECMWF INSIST THAT THE
CONVECTION WILL FIRE OVER CENTRAL SOUTH DAKOTA AND MOVE
NORTHEASTWARD INTO EASTERN NORTH DAKOTA.

AT THIS TIME HAVE CHOSEN TO GO WITH A FORECAST MORE LIKE THE 12 UTC
GFS...SINCE THE 17 UTC SURFACE OBSERVATIONS INDICATE THAT THE
SURFACE COLD FRONT IS ALONG THE SOUTH DAKOTA/WYOMING BORDER AND
EXTENDS SOUTH FROM THERE. THE CONVECTIVE INITIATION POINT SHOULD
BE THE JUXTAPOSITION OF MIDDLE LEVEL SHORTWAVE ENERGY AND THE
SURFACE TROUGH EXTENDING OUT OF SOUTHEAST MONTANA AND INTO THE
NEBRASKA PANHANDLE...WHICH CORRESPONDS WELL TO THE AXIS OF
INSTABILITY AND GREATEST MIDDLE LEVEL HEIGHT FALLS. THE STORM
MOTION VECTOR IS NEARLY DUE NORTH AT 60 KNOTS.

THEREAFTER...EXPECT PRECIPITATION TO PUSH NORTHEASTWARD
TONIGHT...WITH LINGERING SHOWERS A POSSIBILITY ON SUNDAY DUE TO
STEEPENING LAPSE RATES AS DAYTIME HEATING COMBINES WITH COLD MIDDLE
LEVEL TEMPERATURES ASSOCIATED WITH THE MIDDLE LEVEL LOW.
TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE TO AVERAGE IN THE
SHORT RANGE...AND WINDS WILL PRESENT PROBLEMS UNTIL THE NEXT SURFACE
RIDGE PASSES OVER NORTH DAKOTA ON MONDAY EVENING/TUESDAY.

FINALLY...THE NCEP/STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH DAKOTA UNTIL
10 PM CDT. WHILE NORTH DAKOTA IS NOT INCLUDED IN THE WATCH
AREA...IT IS REASONABLE TO EXPECT SOME OF THE SEVERE CONVECTION
TO CROSS THE BORDER THIS EVENING AND CAUSE HAIL OR HIGH WINDS OVER
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

MODELS IN FAIR AGREEMENT ON THE GENERAL TREND WEDNESDAY THROUGH
FRIDAY. THE MODELS HAVE SPLIT FLOW ALOFT ON WEDNESDAY...WITH THE
FORECAST AREA UNDER THE INFLUENCE OF A BROAD TROUGH...BUT BY
SATURDAY THE MODELS INDICATE THAT WE WILL BECOME UNDER THE INFLUENCE
OF THE NORTHERN FLOW AS AN UPPER LEVEL SHORT WAVE/TROUGH MOVES INTO
CENTRAL CANADA.  OVERALL THIS TREND INDICATES BETTER CHANCE OF
PRECIP AFTER WEDNESDAY...BUT WITH TEMPERATURES NEAR NORMAL.  THIS IS
IN LINE WITH THE PREVIOUS FORECAST SO ONLY MINOR CHANGES MADE.

&&

.AVIATION...

THE SURFACE LOW WAS IN IN THE SOUTHEAST CORNER OF MONTANA THIS
AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH SUNDAY
MORNING. THE SYSTEM IS DEEP AND BROAD WITH SHOWERS TO ITS NORTHWEST
AND SHOWERS AND THUNDERSTORMS TO ITS EAST.  THIS WILL BRING A BROAD
RANGE OF WEATHER CONDITIONS TO EASTERN MONTANA AND NORTH DAKOTA...
WITH HEAVY RAIN AND HAIL POSSIBLE WITH THE THUNDERSTORMS IN SOUTH
CENTRAL AND EASTERN NORTH DAKOTA...AND LIGHT TO MODERATE RAIN AND
FOG IN EASTERN MONTANA AND WESTERN NORTH DAKOTA. STRONG SURFACE
WINDS CAN ALSO BE EXPECTED.

&&

.FIRE WEATHER...

FIRE WEATHER CONCERNS SHOULD BE MINIMAL OVER THE NEXT FEW DAYS. MANY
AREAS OF WESTERN AND CENTRAL NORTH DAKOTA HAVE ALREADY RECEIVED
AROUND A HALF INCH OF PRECIPITATION SATURDAY...WITH MORE SHOWERS
AND/OR THUNDERSTORMS EXPECTED SATURDAY EVENING INTO SUNDAY
MORNING. GIVEN GREENNESS VALUES LARGELY OVER 30 PERCENT AND VERY
RECENT RAINFALL...RANGELAND FIRE INDICES SHOULD REMAIN WELL BELOW
THE VERY HIGH TO EXTREME LEVELS THAT HAVE BECOME COMMON IN NORTH
DAKOTA THIS SPRING. ALL THAT SAID...IT IS STILL IMPORTANT TO NOTE
THAT THUNDERSTORMS ARE FORECAST OVER THE NEXT DAY OR TWO...SO
THERE IS A CHANCE FOR SOME LIGHTENING-INITIATED FIRES OVER THE
WESTERN AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051.

&&

SCHECK/TSW
Hazardous weather outlook, May 24, 2:27 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT MAY 24 2008

NDZ002>005-010>013-019>023-025-034>037-042-252030-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-
327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45
MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY
IS IN EFFECT THROUGH THIS AFTERNOON.

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE FOR THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-252030-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ045>048-050-051-252030-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
327 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45
MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY
IS IN EFFECT THROUGH THIS AFTERNOON.

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING.

CURRENT OBSERVATIONS INDICATE AN AXIS OF MOISTURE EXTENDING FROM
THE CENTRAL PLAINS INTO EXTREME NORTHWESTERN SOUTH DAKOTA...WHERE
THE BEST SURFACE MOISTURE CONVERGENCE ALSO EXISTS. EXPECT A LINE
OF CONVECTION TO FIRE BEFORE 00 UTC ALONG THE PRONOUNCED SURFACE
TROUGH IN WESTERN SOUTH DAKOTA. STORMS SHOULD MOVE NORTH
NORTHEASTERLY AT AROUND 60 MPH...AS THEY QUICKLY DISSIPATE OVER
NORTH DAKOTA DUE TO STABLE AIR ENTRAINMENT. STILL...SOME SEVERE
THUNDERSTORMS ARE POSSIBLE IN THE AREA...WITH WIND SHEAR PROFILES
FAVORING SOME SUPERCELL DEVELOPMENT ALONG THE LINE. ANY SEVERE
WEATHER THAT DOES MOVE OVER THE STATE SHOULD BE OF THE HAIL AND/OR
STRONG WINDS TYPE...SINCE RATHER STABLE LOW-LEVEL THERMODYNAMIC
PROFILES SHOULD PROHIBIT LOW-LEVEL MESOCYCLOGENESIS AND REDUCE
TORNADO FORMATION POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. STAY TUNED FOR THE LATEST
UPDATES AND FOR POSSIBLE CONVECTIVE WATCHES.

SCHECK

The radar

The Aberdeen radar (KABR), 55 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickey

When
May 24, 6:35 PM CST to 6:59 PM CST
Where
Dickey County, 4 mi SSE of Ellendale to 7 mi W of Oakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.947, -98.488

Law enforcement also reported rotation in the thunderstorm west of Oakes.

Tornado, Dickey

When
May 24, 6:38 PM CST to 6:45 PM CST
Where
Dickey County, 6 mi SW of Guelph to 2 mi SW of Guelph
Rating
EF0
Path length
4 mi
Path width
50 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
45.959, -98.318

The Dickey County Emergency Manager conducted a storm survey in the area and found evidence of a weak tornado. Tree branches were broken in parts of tree rows. No other structures were impacted. This was the first of three tornadoes in Dickey County this evening. An EF scale rating of middle EF0 was assigned with estimated wind speeds around 75 mph.

Tornado, Dickey

When
May 24, 6:50 PM CST to 7:00 PM CST
Where
Dickey County, 4 mi NW of Guelph to 7 mi W of Oakes
Rating
EF0
Path length
5.64 mi
Path width
100 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.061, -98.289

A Dickey County Deputy Sheriff originally reported this tornado and indicated that it was visible only as debris rotating on the ground with little if any visible condensation funnel. The Dickey County Emergency Manager later conducted a storm damage survey. There was minor damage to one side of a farm house near the tornado starting point about 4 miles northwest of Guelph. No other damage was observed as the tornado then remained over open areas. This was the second of three tornadoes in Dickey County this evening. An EF scale rating of higher end EF0 was assigned with estimated wind speeds around 80 mph.

Tornado, Dickey

When
May 24, 6:59 PM CST to 7:13 PM CST
Where
Dickey County, 3 mi W of Oakes to 1 mi NNE of Glover
Rating
EF0
Path length
7.9 mi
Path width
100 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
46.130, -98.143

The Dickey County Emergency Manager conducted a storm damage survey. This tornado remained in open areas, uprooting smaller trees and breaking branches. This was the third of three tornadoes in Dickey County this evening. An EF scale rating of middle EF0 was assigned with estimated wind speeds around 75 mph.

Tornado, Morton

When
May 24, 7:10 PM CST to 7:25 PM CST
Where
Morton County, 6 mi SSW of New Salem to 2 mi W of New Salem
Rating
EF1
Path length
5.55 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
46.770, -101.469

The tornado was originally reported by Morton County law enforcement. A storm damage survey was conducted by the National Weather Service and found that damage occurred to five farms in the New Salem area. Damage to farm houses was minor. Damage to farm outbuildings was significant with roofs torn off and smaller buildings destroyed. In some cases small outbuildings were destroyed while others nearby had little in any damage. Horse trailers were pushed and some were tipped. Tree trunks were snapped part way up their bases. The tornado damage corresponded to EF1 on the Enhanced Fujita Scale. From that it was determined that wind speeds in the tornado were on the order of 100 mph. This was the first of two tornadoes in Morton County this evening.

Funnel Cloud, Morton

When
May 24, 7:20 PM CST
Where
Morton County, 4 mi N of New Salem
Reported by
Law Enforcement
Coordinates
46.908, -101.420

Tornado, Morton

When
May 24, 7:24 PM CST to 7:29 PM CST
Where
Morton County, 2 mi NW of Sweet Briar to 3 mi N of Sweet Briar
Rating
EF0
Path length
2.12 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
46.850, -101.210

The National Weather Service conducted a storm damage survey in Morton County. With this tornado there was no evidence of damage. The tornado stayed over open areas. Traffic on Interstate 94 stopped as the tornado crossed the highway. This was the second tornado in Morton County this evening. An EF scale rating of EF0 was assigned with estimated wind speeds around 65 mph.

Thunderstorm Wind, Morton

When
May 24, 7:25 PM CST to 7:45 PM CST
Where
Morton County, 2 mi W of New Salem to 4 mi NNW of New Salem
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
46.850, -101.462

A storm damage survey was conducted by the National Weather Service and found that minor damage to outbuildings and trees in this area was the result of high thunderstorm winds associated with the storms rear flank downdraft.

Hail, Morton

When
May 24, 8:03 PM CST to 8:09 PM CST
Where
Morton County, Mandan Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.770, -100.900

Hail, Morton

When
May 24, 8:05 PM CST to 8:14 PM CST
Where
Morton County, Mandan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.830, -100.900

Hail was reported on the west side of the city of Mandan.

Hail, Morton

When
May 24, 8:11 PM CST to 8:21 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.830, -100.890

Hail was falling over the east side of Mandan.

Hail, Burleigh

When
May 24, 8:32 PM CST to 8:37 PM CST
Where
Burleigh County, 6 mi N of Bismarck
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.887, -100.770

Report from off-duty law enforcement.

Hail, Burleigh

When
May 24, 8:43 PM CST to 8:49 PM CST
Where
Burleigh County, 1.38 mi N of Baldwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.050, -100.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101784, 103351, 101800, 103352, 101811, 101783, 101816, 103462, 101787, 101788, 101789, 101796, 101797.